Poisoning from dermal absorption of promethazine

Can Med Assoc J. 1984 Jun 1;130(11):1460-1.

Abstract

Two cases in which dermal absorption of promethazine hydrochloride resulted in a toxic neurologic syndrome are reported. The symptoms included central nervous system depression, acute excitomotor manifestations, ataxia and visual hallucinations. In addition, peripheral anticholinergic effects occurred. These symptoms are comparable with those of oral, intramuscular and rectal overdose of promethazine. The demonstrated risks of the topical use of promethazine outweigh any benefits.

Publication types

  • Case Reports

MeSH terms

  • Administration, Topical
  • Akathisia, Drug-Induced
  • Ataxia / chemically induced
  • Child, Preschool
  • Diazepam / therapeutic use
  • Eczema / drug therapy
  • Female
  • Hallucinations / chemically induced
  • Hallucinations / drug therapy
  • Humans
  • Infant
  • Male
  • Promethazine / administration & dosage
  • Promethazine / poisoning*
  • Skin Absorption / drug effects*

Substances

  • Promethazine
  • Diazepam